Hi, I recently joined an aerobics class, not too intense, it's mostly upper body workout and a bit of jogging on the spot. It lasts one hour, but I can't even get through 10 mins. Everyone else seems fine, but I start getting dizzy, short of breath and feel like I'm going to vomit. Then my face goes flush red.
Last time this happened I vomitted, so I went to the walk in clinic right away, they said I have extremly low blood pressure. The doctor said to eat right before I exercise and drink a bottle of gadorade.
I did exactly that before my next workout, but the exact same thing happened. I've given up on working out due to this, I have puffers but they don't help.
What's wrong with me?? I'm a 22 year old, otherwise healthy female. Also, I take anxiety/depression medications.
Also, since my doc recommended Gadorade before my workouts to raise my bp, is there any other nutritional drink I can substitute for gadorade? Gadorade has lots of calories and artificial flavours and such that I sort of feel like it's unhealthy
Let me explain the situation in simple terms for you. When we exercise the body requires more energy and the oxygen demand increases and that’s why we experience breathlessness. Also what happens is a superficial vasodilation to dissipate the heat produced resulting in flushing. Also since the energy requirement of the muscles increase the body seems to balance this with an increased heart rate to maintain the blood pressure. Vital organs like the brain, heart kidney etc respond to this by vasodilation to maintain their energy requirement. However in sensitive individuals or in individuals with autonomic disturbances, the response may not be adequate causing symptoms like yours. If there was no documented low blood sugar level; I would not advise ‘eating right before you exercise’, since this would tend to draw more blood to the GI system, worsening your symptoms. Garotade is a good idea though, and you could substitute it with plain water with added salt. Void food atleast 2 hours before you exercise and keep the body adequately hydrated by drinking small amounts of water in between the session. You may also try taking an antiemetic about half an hour before you exercise and if you still experience nausea or dizziness, immediately lie down on a flat surface with legs slightly elevated and take in deep breaths. If these measures do not seem to help, I would suggest an evaluation for hormonal/ endocrine imbalances.
Hope this helps.
Another thing to try is only eat a protein meal/snack before you exercise (an hour before if a snack, 90mins if a light meal). That helped me loads. I used to try and do a workout on a low-cal breakfast of rice-cakes and pure-fruit jelly/jam spread, (figuring I'd burn more calories quicker that way) but I got so nauseous I would throw up and shake all over and my head would spin and throb. I changed to eggs (or something similar) and the low-blood-sugar symptoms completely cleared up. Worth a try!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.